Alert archive / Arizona / Severe Thunderstorm Warnings in 2018

Severe Thunderstorm Warning 88, NWS Flagstaff, AZ

August 9, 2018Apache County, Arizona

NWS Flagstaff, AZ issued this severe thunderstorm warning at Aug 9, 2018, 5:21 PM MST for Apache County, Arizona. It was in force for 39 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Aug 9, 2018, 5:21 PM MST (00:21 UTC)
Expired
Aug 9, 2018, 6:00 PM MST
In force
39 min
Issued by
NWS Flagstaff, AZ
Area
Storm-based polygon
Hail
1.5 in
Wind
60.0 mph

County Apache County, AZ

The radar

The Flagstaff radar (KFSX), 181 km from the middle of the area, began a volume at 00:20 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Flgstf/Belemont, AZ (KFGZ), launched 00:00Z, 0.4 hours before the alert went out and 210 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Flgstf/Belemont, AZ at 00:00Z on 2018-08-10Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 337 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Flgstf/Belemont, AZ at 00:00Z on 2018-08-10The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -78 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
337 J/kg
Mixed-layer CIN
-113 J/kg
Mixed-layer LCL
1901 m above ground
0-6 km bulk shear
18 kt
0-1 km storm-relative helicity
-78 m²/s²
0-3 km storm-relative helicity
107 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.7

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Flagstaff, AZ wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 9, 2:39 PM MST, 2 hours 42 minutes earlier.

Area forecast discussion, Aug 9, 2:39 PM MST, 2 hours 42 minutes before
Area Forecast Discussion
National Weather Service Flagstaff AZ
239 PM MST Thu Aug 9 2018

.SYNOPSIS...Deep moisture will continue to persist over central
and southern Arizona, bringing afternoon and evening showers and
thunderstorms to much of the area. Areas along and southwest of
the Mogollon Rim will see the most activity through the weekend.
Some storms will produce heavy rainfall, hail, and strong winds.

&&

.DISCUSSION...Current surface analysis shows dewpoints in excess
of 50 as far north as the Grand Canyon, and extending along the
and south of the Mogollon Rim where deeper moisture resides.
Mesoscale analyses currently indicate CAPE in excess of 2000J/kg
over and south of the Mogollon Rim, and expect robust convection
to continue developing as we exceed our convective temperature.
Storms should build rapidly over the Mogollon Rim, and move to the
south and west during the late afternoon and evening with the
5-10kt steering flow. Steep lapse rates and deeply mixed boundary
layer indicated in the forecast soundings will promote strong
winds with our storms this afternoon and evening. Severe winds,
hail, and and heavy rain will be the primary threat with storms.
One complicating factor overnight will be the circulation (weak
shortwave) currenly near the Four Corners moving southward on the
backside of the ridge - this may serve to amplify convection over
eastern Arizona this evening and overnight.

In general, little change in the pattern will be observed through
the weekend, with ample moisture in place and weak flow aloft. A
trough moving across the Pacific NW will decrease the amplitude of
the ridge over the Great Basin, but keep us with light steering
flow from the north or northeast. This, and some drier air working
in from the east late on the weekend, should keep the greatest
storm threat along and south of the Mogollon Rim.

Typical monsoon season thunderstorm activity will continue next
week. There are some indications that drier air may continue to be
ingested into the area and suppress thunderstorm activity early
next week, but it's really too soon to say with confidence.

&&

.AVIATION...Expect scattered to numerous showers and
thunderstorms to continue along and south of a line from KGCN-
KFLG-KSOW-KSJN, moving to the south and west through Yavapai and
northern Gila counties this evening. These storms will produce
outflow winds between 30 to 40 knots, and MVFR visibilities in
heavy rain. Isolated thunderstorms expected over northeast AZ.
Thunderstorm activity will diminish late tonight, and redevelop
over the higher terrain after 18Z Friday. Aviation discussion not
updated for TAF amendments.

&&

.FIRE WEATHER...Deep moisture will remain in place along and
south of the Mogollon Rim and White Mountains. Expect scattered to
numerous showers and thunderstorms in these areas Friday and
Saturday, with scattered storms mainly over the higher terrain north
of the Mogollon Rim. Strong outflow winds, heavy rainfall, hail,
and frequent lightning are the primary hazards.

Sunday through Tuesday...Expect scattered afternoon and evening
thunderstorms through the period, with the best chances for
storms continuing to be along the south of the Mogollon Rim and
White Mountains.

&&

.FGZ WATCHES/WARNINGS/ADVISORIES...NONE.

&&

PUBLIC...BAK
AVIATION...BAK/RR
FIRE WEATHER...BAK/RR

For Northern Arizona weather information visit
weather.gov/flagstaff

In the hours before

Special weather statement, Aug 9, 2:03 PM MST, 3 hours 18 minutes before
Special Weather Statement
National Weather Service Flagstaff AZ
203 PM MST THU AUG 9 2018

AZZ015-092130-
Western Mogollon Rim-
203 PM MST THU AUG 9 2018

...SIGNIFICANT WEATHER ADVISORY FOR COCONINO COUNTY UNTIL 230 PM
MST...

At 202 PM MST, Doppler radar was tracking a strong thunderstorm over
Walnut Canyon National Monument, or near Flagstaff, moving south at
10 mph.

Dime size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Cosnino, Mountainaire, Walnut Canyon National Monument, Upper Lake
Mary, Upper Lake Mary Boat Ramps, Walnut Canyon Visitors Center,
Pinegrove Campground, Lower Lake Mary, Canyon Vista Campground, Lake
View Campground and Ashurst Lake Campgrounds.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3524 11153 3523 11144 3501 11140 3506 11169
TIME...MOT...LOC 2102Z 010DEG 11KT 3518 11150

RR
Local storm report, Aug 9, 2:36 PM MST, 2 hours 45 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
236 PM MST THU AUG 9 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0220 PM     HAIL             4 S COSNINO             35.15N 111.48W
08/09/2018  E0.50 INCH       COCONINO           AZ   PARK/FOREST SRVC

            REPORT OF DIME-SIZED HAIL.

&&

DB
Local storm report, Aug 9, 3:28 PM MST, 1 hour 53 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
328 PM MST THU AUG 9 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0320 PM     HAIL             4 ESE BELLEMONT (NWS FL 35.20N 111.75W
08/09/2018  M1.00 INCH       COCONINO           AZ   NWS EMPLOYEE

            OBSERVED 1 INCH HAIL ON I-40 1/2 MILE WEST
            OF EXIT 190.

&&

DB
Local storm report, Aug 9, 3:45 PM MST, 1 hour 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
345 PM MST THU AUG 9 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0310 PM     HAIL             1 N FLAGSTAFF AIRPORT   35.15N 111.67W
08/09/2018  E1.50 INCH       COCONINO           AZ   NWS EMPLOYEE

            REPORTED AT 5078 S AMETHYST, FLAGSTAFF, AZ.

&&

KD
Local storm report, Aug 9, 3:46 PM MST, 1 hour 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
346 PM MST THU AUG 9 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0305 PM     HAIL             2 WSW DOWNTOWN FLAGSTAF 35.18N 111.68W
08/09/2018  E1.25 INCH       COCONINO           AZ   PUBLIC

            REPORTED AT 2050 W UNIVERSITY AVE,
            FLAGSTAFF, AZ.

&&

KD
Special weather statement, Aug 9, 5:11 PM MST, 10 minutes before
Special Weather Statement
National Weather Service Flagstaff AZ
511 PM MST THU AUG 9 2018

AZZ018-100045-
Northern Gila County-
511 PM MST THU AUG 9 2018

...SIGNIFICANT WEATHER ADVISORY FOR GILA COUNTY UNTIL 545 PM MST...

At 510 PM MST, Doppler radar was tracking a strong thunderstorm over
East Verde Estates, or near Payson, moving southwest at 20 mph.

Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.

Locations impacted include...
Payson, Oxbow Estates, Freedom Acres, Flowing Springs, East Verde
Estates, Mesa Del Caballo, Houston Mesa Campground, Tonto Natural
Bridge State Park and Beaver Valley.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

LAT...LON 3438 11145 3433 11126 3411 11136 3420 11158
TIME...MOT...LOC 0010Z 028DEG 17KT 3428 11140

KD

The office that day

Everything else NWS Flagstaff, AZ issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 9, 5:00 PM MSTFlash Flood WarningFGZCoconino, Yavapai3 hr
Aug 9, 5:11 PM MSTSpecial Weather StatementFGZ34 min
Aug 9, 5:13 PM MSTSevere Thunderstorm WarningFGZCoconino, Yavapai47 min
Aug 9, 5:34 PM MSTFlash Flood WarningFGZCoconino, Yavapai3 hr
Aug 9, 5:48 PM MSTSpecial Weather StatementFGZYavapai27 min
Aug 9, 6:23 PM MSTSpecial Weather StatementFGZ52 min
Aug 9, 6:30 PM MSTSevere Thunderstorm WarningFGZYavapai45 min
Aug 9, 7:14 PM MSTSpecial Weather StatementFGZYavapai46 min
Aug 9, 7:22 PM MSTSevere Thunderstorm WarningFGZCoconino38 min
Aug 10, 1:27 PM MSTSevere Thunderstorm WarningFGZCoconino, Gila20 min
Aug 10, 2:14 PM MSTSevere Thunderstorm WarningFGZCoconino, Gila32 min
Aug 10, 2:38 PM MSTSevere Thunderstorm WarningFGZCoconino52 min
Aug 10, 3:29 PM MSTSevere Thunderstorm WarningFGZCoconino, Yavapai31 min
Aug 10, 4:41 PM MSTSpecial Weather StatementFGZ34 min
Aug 10, 4:52 PM MSTSevere Thunderstorm WarningFGZCoconino38 min

Nearby

Severe Thunderstorm Warnings in Arizona, 2018Every severe thunderstorm warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.